Aripiprazole and trazodone cause elevations of 7-dehydrocholesterol in the absence of Smith-Lemli-Opitz Syndrome

Patricia Hall, Virginia Michels, Dimitar Gavrilov, Dietrich Matern, Devin Oglesbee, Kimiyo Raymond, Piero Rinaldo, Silvia Tortorelli

Research output: Contribution to journalArticlepeer-review

23 Scopus citations

Abstract

Screening for Smith-Lemli-Opitz Syndrome (SLOS) using elevated 7-dehydrocholesterol (7DHC) as a marker is sensitive, but not always specific. Elevations of 7DHC can be seen in patients who do not have a defect in 7-dehydrocholesterol reductase. These results have often been attributed to medication artifacts, but specific causes have not been well reported. We examined the medical records of patients with elevated 7DHC to determine if they had been diagnosed with SLOS; and if they had not, to identify any common medications that may have caused the elevations. We found three individuals who were affected with SLOS, and 22 with elevated 7DHC in the absence of SLOS. Seven of these individuals underwent molecular testing which showed no mutations, while the other 15 were excluded based on clinical findings and other testing. The medication history of these individuals revealed aripiprazole and trazodone as common medications to all the false positive results.

Original languageEnglish (US)
Pages (from-to)176-178
Number of pages3
JournalMolecular Genetics and Metabolism
Volume110
Issue number1-2
DOIs
StatePublished - Sep 1 2013

Keywords

  • 7-dehydrocholesterol
  • Aripiprazole
  • Cholesterol
  • Smith-Lemli-Opitz Syndrome
  • Trazodone

ASJC Scopus subject areas

  • Endocrinology, Diabetes and Metabolism
  • Biochemistry
  • Molecular Biology
  • Genetics
  • Endocrinology

Fingerprint Dive into the research topics of 'Aripiprazole and trazodone cause elevations of 7-dehydrocholesterol in the absence of Smith-Lemli-Opitz Syndrome'. Together they form a unique fingerprint.

Cite this